Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 18, NWS Topeka, KS

November 5, 200823 counties in Kansas

NWS Topeka, KS issued this wind advisory at Nov 5, 2008, 4:00 AM CST for 23 counties in Kansas. It took effect at Nov 5, 2008, 9:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 5, 2008, 4:00 AM CST (10:00 UTC)
In effect from
Nov 5, 2008, 9:00 AM CST
Expired
Nov 5, 2008, 2:23 PM CST
In force
5 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.0 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2008-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2008-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1690 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 051000
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
400 AM CST WED NOV 5 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-051800-
/O.NEW.KTOP.WI.Y.0018.081105T1500Z-081106T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
400 AM CST WED NOV 5 2008

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. 

STRONG SOUTH WINDS WILL CONTINUE ACROSS THE AREA TODAY AS THE
APPROACHING STORM SYSTEM MOVES OUT INTO THE PLAINS. SUSTAINED WIND
SPEEDS OF 25 TO 30 MPH WITH GUSTS AROUND 40 MPH ARE EXPECTED
THROUGH THE DAY.

DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

$$

WOLTERS
2 follow-up statements
000 
WWUS73 KTOP 051800
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1200 PM CST WED NOV 5 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-060000-
/O.CON.KTOP.WI.Y.0018.000000T0000Z-081106T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
1200 PM CST WED NOV 5 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

STRONG SOUTH WINDS WILL CONTINUE ACROSS THE AREA TODAY AS THE
APPROACHING STORM SYSTEM MOVES OUT INTO THE PLAINS. SUSTAINED
WIND SPEEDS OF 25 TO 30 MPH WITH GUSTS AROUND 40 MPH ARE EXPECTED
THROUGH THE DAY.

DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS.

$$

HARDING
000 
WWUS73 KTOP 052023
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
223 PM CST WED NOV 5 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-052130-
/O.CAN.KTOP.WI.Y.0018.000000T0000Z-081106T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
223 PM CST WED NOV 5 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
ADVISORY. 

ALTHOUGH WINDS OF 15 TO 30 WITH GUSTS TO 35 MPH ARE EXPECTED TO
CONTINUE OVER NORTHEAST KANSAS AND EAST CENTRAL KANSAS THROUGH THE
REST OF THE AFTERNOON...WIND SPEEDS ARE NOT EXPECTED TO BE WIND
ADVISORY CRITERIA OF SUSTAINED 30 MPH. THUS THE WIND ADVISORY HAS
BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Nov 5, 3:44 AM CST, 16 minutes earlier.

Area forecast discussion, Nov 5, 3:44 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
344 AM CST WED NOV 5 2008

.DISCUSSION...
09Z WATER VAPOR SHOWS THE UPPER TROUGH MOVING INTO THE CENTRAL
ROCKIES WITH A SHORTWAVE LIFTING THROUGH EASTERN KS AND A SECOND
DIGGING THROUGH THE FOUR CORNERS REGION. AT THE SFC A LOW WAS
ANALYZED OVER SOUTHWEST NEB WITH A VERY TIGHT PRESSURE GRADIENT OVER
THE CENTRAL PLAINS. LOW LEVEL MOISTURE CONTINUES TO ADVECT NORTH
WITH UPPER 50S DEWPOINTS MOVING ACROSS WESTERN OK.

FORECAST LOOKS ON TRACK AND HAVE NOT MADE MANY BIG CHANGES. SFC
FRONT STILL LOOKS TO MOVE INTO NORTH CENTRAL KS AROUND 21Z AS A
SPEED MAX ROTATES THROUGH THE BASE OF THE UPPER LOW. WITH DEWPOINTS
IN THE MID 50S TO NEAR 60...MODELS PROG AROUND 1000 J/KG OF
INSTABILITY. WITH VERY LARGE HODOGRAPHS AND MORE THAN ENOUGH
SHEAR...STORMS SHOULD DEVELOP AND HAVE THE POTENTIAL FOR SEVERE
WEATHER. THE QUESTION IS WHETHER THERE IS TO MUCH SHEAR FOR
SUPERCELLS. INITIALLY DISCRETE STORMS COULD POSE A TORNADO
HAZARD...BUT STORM EVOLUTION SHOULD QUICKLY TRANSITION TO A SQUALL
LINE WHEN HAIL AND WIND WILL BE MORE LIKELY. WILL NEED TO CLOSELY
MONITOR MESO SCALE FEATURES FOR STORM MODE AS THE DAY PROGRESSES.
THE FRONT AND THUNDERSTORMS WILL BE PROGRESSIVE AND SHOULD BE WELL
EAST OF THE AREA BY SUNRISE THURSDAY. HOVE GONE WITH HIGHS TODAY IN
THE LOWER 70S...A DEGREE OR TWO COOLER THAN THE MAV NUMBERS THINKING
THE CLOUD COVER WILL SLIGHTLY OFFSET THE MIXING WITH A SIMILAR
AIRMASS AS SEEN YESTERDAY. ADDITIONALLY WILL ISSUE A WIND ADVISORY
FOR TODAY ACROSS THE ENTIRE CWA. THE PRESSURE GRADIENT REMAINS VERY
TIGHT WITH A 996MB SFC LOW TO THE NORTHWEST. THERE IS ALSO CONCERN
THAT THE 40 TO 50 KTS WINDS AT 925 AS SEEN FROM THE PROFILERS COULD
MIX DOWN FAIRLY EARLY THIS MORNING. AS THE PRE-FRONTAL TROUGH GETS
CLOSER...WINDS SHOULD SLIGHTLY DIMINISH AS THE PRESSURE GRADIENT
RELAXES.

THE UPPER LOW WILL BE SLOW TO LIFT EAST AND EXPECT TO SEE A TIGHT
PRESSURE GRADIENT PERSIST BEHIND THE FRONT...ESPECIALLY ON THURSDAY.
WENT WITH HIGHS A COUPLE DEGREES WARMER THAN ONE MIGHT THINK POST
FRONTAL THINKING THE MIXING WILL HELP TEMPS WARM INTO THE 50S.
THICKER CLOUD COVER ACROSS THE NORTH MAY KEEP HIGHS ON THURSDAY
AROUND 50 WHILE SOME INSOLATION OVER EAST CENTRAL KS COULD HELP
HIGHS INTO THE UPPER 50S. CONTINUED WITH A SLIGHT CHANCE FOR PRECIP
ACROSS THE NORTHEAST CORNER ON FRIDAY NIGHT WITH THE POTENTIAL FOR
SOME OF THE WRAP AROUND MOISTURE TO CLIP THE AREA.

DID NOT MAKE ANY CHANGES TO THE FORECAST BEYOND FRIDAY.

WOLTERS

&&

.AVIATION...

WINDS WILL CONTINUE TO REMAIN IN THE 15 TO 20 MPH RANGE WITH GUSTS
TO AROUND 30 KTS THROUGH THE NIGHT AND INTO THE MORNING HOURS ON
WEDNESDAY. MODELS STILL SHOWING A FRONTAL BOUNDARY AND UPPER
TROUGH WILL MOVE ACROSS KANSAS WEDNESDAY AND WEDNESDAY NIGHT.
SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE TAF SITES TOWARD 00Z
AND HAVE MENTIONED VCTS IN THE TAFS. COULD SEE SOME MVFR CIGS IN
THE MORNING PER BUFKIT SOUNDINGS AND HAVE LEFT A TEMPO GROUP GOING.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FOR ALL ZONES FROM 9AM TO 6PM TODAY.

&&
Hazardous weather outlook, Nov 4, 5:01 AM CST, 22 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
501 AM CST TUE NOV 4 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-051115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
501 AM CST TUE NOV 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SOUTH WINDS WILL INCREASE INTO THE 25 TO 30 MPH RANGE WITH GUSTS
AROUND 40 MPH THIS AFTERNOON OVER NORTH CENTRAL KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTH CENTRAL KANSAS
WEDNESDAY AFTERNOON AND SPREAD INTO NORTHEAST AND EAST CENTRAL
KANSAS WEDNESDAY EVENING AS A COLD FRONT SWEEPS THROUGH. SOME OF
THESE STORMS COULD BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING
WINDS. INITIALLY STORMS COULD BE DISCRETE ACROSS NORTH CENTRAL
KANSAS...BUT ARE EXPECTED TO QUICKLY EVOLVE INTO A SQUALL LINE
EARLY IN THE EVENING AS THE COLD FRONT MOVES EAST.

STRONG SOUTH WINDS WILL CONTINUE WEDNESDAY WITH SUSTAINED SPEEDS
OF 20 TO 30 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT.

WOLTERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 4:19 PM CSTSevere Thunderstorm WarningTOPMarshall, Washington41 min
Nov 5, 5:22 PM CSTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie, Riley38 min

Nearby

Wind Advisories in Kansas, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.